Pediatrics 2016; 137(1);e20152486
“Stimulant Medication and Psychotic Symptoms in Offspring of Parents With Mental Illness”
MacKenzie, L.E., Abidi, S., Fisher, H.L. et al.
Treatment of ADHD with stimulant medications carries many known risks including the development of psychotic symptoms which is considered to be a rare adverse event. It is reported that between 0.25% – 1.5% of children taking stimulants develop psychotic symptoms. However, little is known about the nature of these symptoms or about the potential for higher rates of psychosis in at-risk populations such as the children of parents with serious mental illness (SMI). Case reports and a chart review report that the rate of stimulant-induced psychosis in this group ranges from 8% to 20%. The authors of this paper set out study the rates and types of psychotic symptoms in children with parents suffering SMIs such as major depression, bipolar disorder and schizophrenia. They carefully evaluated 141 children (ages 6-21 years, average 11.8 years) in a study of developmental psychopathology in offspring of parents with SMI in Nova Scotia entitled “Families Overcoming Risks and Building Opportunities for Wellbeing.” The study employed several standardized interviews to inquire into a variety of psychiatric conditions including the occurrence and the nature of psychotic symptoms experienced by these children. All youths and parents were interviewed using the Kiddie SADS and three other interviews that probe for prodromal syndromes, psychotic-like experiences and proneness to schizophrenia. The rates of psychotic symptoms were reported for the entire sample and the rates were compared between children receiving stimulant medications (N=24) and those who never took a stimulant. Moderators such as parental diagnosis and presence or absence of ADHD in the child were also analyzed.
Of the 24 children receiving stimulant medication, 15 (62.5%) developed psychotic and related symptoms compared with 32 (27.4%) of the remaining 117 participants who had never taken stimulants. The adjusted odds ratio for psychotic symptoms due to stimulant medication was found to be 4.41. Further analyses revealed a stronger effect of stimulant medication (OR: 4.51) and a very weak effect of ADHD (OR: 1.16) on the development of psychosis. No differences were seen in rates of psychosis when analyzing parental psychopathology. Psychotic symptoms were seen in 37.5% of children of parents with schizophrenia, 34% of parents with bipolar disorder and 32% of parents with major depressive disorder. All of the children with medication-induced psychosis had parents with either bipolar disorder or depressive disorder. By far, the most common psychotic symptoms reported were hallucinations. Lastly, a sensitivity analysis was conducted to determine the temporal relationship between stimulant treatment and the onset of psychotic symptoms. Of the 15 individuals with current stimulant use, 25% developed symptoms; of the 126 participants without current stimulant use, 5% were experiencing psychotic symptoms. The Odds Ratio of developing psychotic symptoms from stimulants was 7.25. Moreover, a subset of children clearly developed psychosis as a result of taking stimulants.
This study was extremely well designed and implemented. It is the first of its kind to carefully document the frequency and nature of psychotic symptoms in children of parents with SMI, and to quantify the considerable added risk to those prescribed stimulant medication. It convincingly demonstrates the substantial risk these children face and suggests that clinicians should be cautious whenever prescribing stimulant medications to this group, and should carefully monitor for the onset of serious adverse effects.